Life

Out of Body… Out of Mind (Topamax)

In theory, a break from being myself and existing in my own body is a pretty sound idea. In reality though, or well as close to ‘reality’ as my senses and cognition can get me at the moment, it’s a fucking nightmare.

Normally I do pretty well during trial periods on new medications, that’s not to say that I don’t have bad interactions, or side effects or that I breeze through without difficulty, but compared to a lot of unlucky people who deal with the worst of it on almost anything, I’ve been pretty lucky.

A lot of things nauseate me a little more than usual in the beginning, but since I’m sick to my stomach so much anyways its hard to tell if its a side effect or just a bad day in there to begin with. Pain medications don’t generally give me the same elevation that a lot of people achieve especially in the beginning. Whether that’s a tolerance thing or my brain chemistry just doesn’t react to opiates as easily in that way, I’m not sure, but it’s both a good and bad thing. Too much and they just make me itchy, but that’s a distraction from pain right? Sometimes thing make me a little extra sleepy for a while, or a little less hungry.

Generally speaking though, the first couple weeks are manageable. The side effects (if any) are weighed against if the medication is working the way it is supposed to as well and the doc and I discuss if it’s worth continuing taking the medication. Best of all, for the most part it seems those early side effects seem to disappear completely after those first few weeks. Sure, some stuff is a trade off (like taking narcotics and constipation, or benadryl and sleepiness) but in general, things that at first were only a slight nuisance become even more manageable, and because the medication is working, its worth it right?

Enter Topamax….

What the fuck was I thinking, or was I even thinking at all. I read the reviews, yes, all the nasty ones about how its a life ruiner and how people lost all their hair and had a psychotic break or how it gave them a new incurable disease and they’re suing the drug company etc. No I’m not making light of it, but I am admitting to taking those kind of reviews (aka the kind found on the internet) with a grain of salt. There’s a lot of trash talk on the internet, and people are much more likely to bash something after taking it and it going bad than they are to praise it from a good experience, end of story.

Take me…right now for example…. Fuck you Topamax.

I think I did a decent job being aware of a variety of the symptoms like extra fatigue, nausea, lack of appetite, tingling in hands and toes and word dropping. I was rather under the assumption that along with the ‘usual’ starter side effects I might lose a little of my intellect, erm…. dumb down for a bit. While definitely something I wasn’t looking forward too, it was something I thought I could handle for a while, especially if it meant migraine prevention and possibly less nerve pain.

Word dropping and tingly fingers ain’t got nothing on this!

I now understand a lot more of the phrasing used. People talking about not feeling like themselves, or like ‘a part’ of themselves. I feel cognitively here, but not part of ‘me.’ Not that any of that might make sense to anyone else. It feels like the worlds most bland acid trip. Like watching and experiencing my own boring life on a GoPro camera from two feet behind, while it’s happening. There’s absolutely no benefit, but it goes on anyways.

On top of that, I feel like a really idiotic intellectual.Time feels like it passes obscenely slow and I have an inordinate amount of it to think about shit. All sorts of shit. From Bill and Ted meeting Socrates in my house next time, to why we don’t concrete our driveway, to using cloves in our next batch of apple brandy to wondering why whoa and sloa rhyme…. oh wait that’s not how you spell it.

I’d try to occupy more of my time doing something physical, but my coordination is absolutely shot. No doubt also part of the ‘out of body-ness going on. So there isn’t much option there either other than what Little Dude wants help with (car organization apparently isn’t something he wants Mommy’s help with much these days).

Of course ‘the usual’ side effects that I was ready for are also there. The extra nausea, the fatigue, the dry mouth, the metalic-ass taste, the sleeplessness etc. I really can’t speak to the headaches and the lack of appetite, my migraine is still going strong and due to that and my mysterious digestive issues I already have no will to eat so I wouldn’t be able to say either way if it makes a difference there.

This evening will be day 6 (I think) of 50 mg every night. Of course it’s too soon to tell if there are any benefits to taking it yet, but we sure as hell know there are quite a few draw backs, at least in the here and now. Today doesn’t seem any worse yet than yesterday, but it also doesn’t seem any better and I can guarantee that I can’t go on like this for long. A lot of things are on hold at the moment. A batch of wine to be bottled, the carrots need to be pulled, the disaster that is my half torn apart blog needs to be put back together ( I can’t very well write an “About Me” in this state now can I) and there’s parent teacher in two weeks.

I have an appointment with the GP again on Monday to check in (making it 10 days, stretching my week at most a little thin, he’s not happy, but he’ll take it) and to get a scrip for a pain medication containing no anti inflammatory (one of which I still have to decide… any help appreciated) and by then, I’m hoping to have made a decision to stick or kick the Topamax.

 

Advertisements

2 thoughts on “Out of Body… Out of Mind (Topamax)

  1. Haha, I hate to laugh, but I can completely relate. I was prescribed Gabapentin for the insomnia/neuropathy and I couldn’t f’n handle it. I was too slow, too clumsy, and far too dissociated. I wanted to do nothing but sleep for 20 hours a day. How does this improve my quality of life? I quit taking it after 4 days, but had to start up again for what they think is some kind of epilepsy. I haven’t followed up with neuro recently to get a second opinion, but I will say that the side effects weren’t as bad after a couple of weeks, so maybe the Topamax is similar.

    Liked by 1 person

    1. Well its good to know that at least for a lot of people on similar/ the same drug type that the side effects do fade over time. Gabapentin was one of the other options I had, but it’s chemical make up can actually trigger certain types of migraines (where as topamax is supposed to help). I guess only time and willingness to stick with it for a while will tell if it’s ultimately worth it.

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s